Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Severe Neuropathy with sores on feet possible?
Oct 2, 2000

I have been diagnosed 11 years ago and have been on every imaginable combination. My current combination is Ziagen, Crixivan and a study drug ABT/378 (since August 17). Previous combination since December 23, 1999 was Crixivan, Norvir and Ziagen. For the last 1 1/2 months approx. My feet have had what I thought to be ingrown toenails that had gotten infected (with blisters). They were swollen and very tender to the touch. It started out with only 2 toes and now has progressed to 4 toes. I saw my physician and he informed me that it was severe neuropathy and he wasn't sure what the treatment would be, so he would get back to me. I actually thought that this might be diabetes. My question is is this severe neuropathy with sores on the feet possible with the amount of swelling and tenderness? I have had neuropathy previously when I was on D4T and was prescribed Elavil. That lasted 2 years. This was 3 years ago. When medication switched, I no longer had the neuropathy pain and numbness. I would really appreciated any insight you can offer.

Xenia

Response from Dr. Henry

The medications you are currently on would not likely contribute to any neuropathy that you might be experiencing. Certainly the indinavir has been associated with ingrown toe nails which can lead to infections and surrounding blisters, etc. The ritonavir in the ABT-378/r would help the indinavir achieve higher trough levels which is good from the HIV Rx perspective but could aggravate ingrown toenails (you might go see a podiatrist). If the ingrown toenails are identified to be the start of some of your foot problems then switching off the indinavir to perhaps amprenavir or another drug (depending on past drug exposure, resistance tests, etc) might allow for continued virologic success while minimizing the nail problem. KH

Keith Henry, M.D.



Previous
Leg, ankle and feet swelling
Next
statins for elevated triglycerides

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement